Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 293, NWS Jackson, MS

June 21, 2020Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 21, 2020, 3:01 PM CDT for Bolivar County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 3:01 PM CDT (20:01 UTC)
Expired
Jun 21, 2020, 3:45 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 174 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS54 KJAN 212001
SVRJAN
MSC011-212045-
/O.NEW.KJAN.SV.W.0293.200621T2001Z-200621T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
301 PM CDT Sun Jun 21 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southern Bolivar County in northwestern Mississippi...

* Until 345 PM CDT.

* At 300 PM CDT, a severe thunderstorm was located over Benoit, or 13
  miles west of Shaw, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shaw around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3373 9077 3353 9076 3358 9112 3366 9112
      3367 9111 3366 9109 3366 9108 3368 9103
      3369 9103 3371 9106 3373 9104
TIME...MOT...LOC 2000Z 274DEG 10KT 3365 9099 

HAIL...1.00IN
WIND...60MPH
 
$$

TW
1 follow-up statement
499 
WWUS54 KJAN 212038
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
338 PM CDT Sun Jun 21 2020

MSC011-212048-
/O.EXP.KJAN.SV.W.0293.000000T0000Z-200621T2045Z/
Bolivar MS-
338 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOLIVAR COUNTY WILL
EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3373 9077 3353 9076 3358 9112 3366 9112
      3367 9111 3366 9109 3366 9108 3368 9103
      3369 9103 3371 9106 3373 9104
TIME...MOT...LOC 2038Z 274DEG 10KT 3364 9087 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:49 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 12:49 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1249 PM CDT Sun Jun 21 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the majority of the area this
afternoon, though a broken high MVFR deck exists across a portion
of the ArkLaMiss Delta. Coverage of SHRA/TSRA will increase this
afternoon through early this evening, tapering down late tonight.
Brief ceiling/visby reductions are possible in +RA and locally
strong wind gusts are possible. Late tonight into early Monday
morning, MVFR ceilings will develop across much of the region. VFR
conditions are expected to return by mid-morning Monday. /DL/

&&

.DISCUSSION...
Convection over northern portions of the area from early this
morning has finally died off over the last couple of hours,
leaving a bubble of more stable air north of I-20 and east of US
49. However, the airmass behind this feature is already recovering,
with plentiful insolation and westerly surface wind advecting in
mid 70s dewpoints. Looking at the bigger picture, a shortwave
mid/upper trough extends from the Midwest southward across AR/LA.
Another MCS upstream over the TX/OK border area is ongoing.

After a late morning lull, new clusters of convection will
develop this afternoon as diurnal instability increases with two
primary focus areas anticipated - (1) in northern portions of
central MS near the thermal/moisture gradient around the periphery
of this morning's remnant convection and (2) across AR/LA in
association with the passing shortwave and downstream of the TX/OK
MCS. That will place the greatest rain chances later today in a
corridor near or just north of I-20, then across much of the area
west of I-55.

Though both low level and deep layer wind shear will be weak
today, moderate to strong instability will exist, and the damaging
wind threat will likely be the primary driver of severe weather
potential. Local wet microburst checklist indicates greater
potential the farther north and west you go in the area today. SPC
expanded the marginal severe threat earlier this morning, and we
are agreeable with this given the greater likelihood of
development farther south near the remnant boundary from early
morning convection and given CAM guidance explicitly progging a
few cells with severe wind gusts farther south in the area. Given
strong instability, marginally severe hail also cannot be ruled
out, but it will be a secondary concern today. /DL/

Prior discussion below:

Today and Tonight...Ridging aloft has shifted east out of the
region, and a troughing pattern is now setting up in its wake.
This will result in increasing rain chances across the forecast
area beginning today. An MCV is currently shifting east across the
Mid- South region, and is responsible for the convection
currently over the Delta region this morning. This feature is
progged to leave a boundary/shear-axis in its wake, across the
northern half of the CWA today. While a downtrend in this current
convection is expected during the morning, daytime heating as
highs warm into the 90s, coupled with increasing instability and
another disturbance aloft coming in from the west, will all aid in
the development of scattered to numerous showers and storms
across the forecast area during the afternoon and early evening
hours.

Isolated severe storms will be possible during this time as well,
particularly across northwest and west central portions of the CWA
where a bit better wind shear exists.  Damaging wind gusts will be
the primary concern with such storms, but hail up to the size of
quarters will also be possible. Frequent lightning strikes and heavy
downpours are also expected with today's convection.  The ponding of
water on roads and in low-lying and poor drainage areas will be
possible if multiple storms train across the same locations. The
majority of this activity will quickly begin waning in both
intensity and coverage after sunset as heating is lost.  For the
remainder of tonight, skies will be partly cloudy as lows range from
the upper 60s to lower 70s. /19/

Monday through Saturday: A period of disturbed weather is
expected for our region through much of the week as a series of
shortwaves will round the base of a large upper level low that
will be shifting east over Ontario Canada Monday. This large upper
level low will continue moving slowly east across Quebec through
Friday gradually gradually weakening its influence on our weather.
Deep moisture with PWATs between and inch and three quarters and
two inches will be back across our CWA Monday. A shortwave will
drop over our CWA during peak heating. This is expected to
contribute to at least scattered coverage of convection during the
afternoon. Convection is expected to dissipate during the evening
as the shortwave shifts east of Mississippi along with the loss
of daytime heating. This lull in convection won't last long as the
chance for rain will increase from the north after midnight. A
more potent shortwave will be dropping over the region and help a
weak cold front approach our CWA. Models disagree on the timing of
the cold front and how far south it will get before stalling.
Models do agree that convection will become widespread Tuesday. A
few of the storms Tuesday may be strong to severe with damaging
wind gusts to 60 mph and hail up to quarter size. Current model
consensus suggests the front will drop into our CWA Tuesday night
and stall southeast of the Natchez Trace Wednesday. Greatest rain
chances Wednesday night into Friday will be across the souther
half of our CWA. The frontal boundary is expected to become
diffuse Friday allowing for a return to diurnally driven
convection Friday and Saturday. Temperatures will top out Monday
in the lower 90s but the lower heights and increased cloud cover
along with the rain will hold afternoon highs in the 80s Tuesday
through Thursday. Temperatures will top out a little warmer and
closer to normal Friday and Saturday. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  71  90  72 /  60  47  58  16
Meridian      93  70  92  71 /  45  40  54  17
Vicksburg     91  73  90  74 /  60  49  56  16
Hattiesburg   93  72  91  71 /  25  25  61  11
Natchez       90  71  87  72 /  60  41  61  11
Greenville    90  72  89  73 /  60  58  47  41
Greenwood     90  71  90  72 /  60  49  53  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/19/22
Hazardous weather outlook, Jun 21, 4:02 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
402 AM CDT Sun Jun 21 2020

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>042-
212000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Washington-Humphreys-Holmes-Issaquena-Sharkey-Yazoo-
402 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible this afternoon into
early this evening.  Damaging wind gusts will be the primary
concern with these storms, but hail up to the size of quarters
will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated severe thunderstorms are possible over much of the
outlook area Tuesday into Tuesday night.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Tuesday through Tuesday night.

LAZ023>026-MSZ029>033-037>039-043>066-072>074-212000-
Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
402 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated severe thunderstorms are possible over much of the
outlook area Tuesday into Tuesday night.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 21, 1:51 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
151 PM CDT Sun Jun 21 2020

MSZ030-031-033-211930-
Lowndes MS-Oktibbeha MS-Clay MS-
151 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OKTIBBEHA...
SOUTHEASTERN CLAY AND SOUTHWESTERN LOWNDES COUNTIES THROUGH 230 PM
CDT...

At 151 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sessums, or 7 miles east of Starkville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tibbee around 210 PM CDT.
  Bent Oak around 225 PM CDT.

Other locations impacted by this storm include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3338 8873 3349 8877 3357 8855 3339 8849
TIME...MOT...LOC 1851Z 251DEG 13KT 3344 8870

DL
Special weather statement, Jun 21, 2:33 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
233 PM CDT Sun Jun 21 2020

MSZ018-212015-
Bolivar MS-
233 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOLIVAR COUNTY UNTIL
315 PM CDT...

At 233 PM CDT, Meteorologists were tracking a strong thunderstorm
over Jersey Point, or 12 miles southeast of Rohwer, moving east at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Benoit around 245 PM CDT.
  Cleveland, Shaw and Boyle around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3376 9066 3362 9066 3362 9076 3353 9077
      3358 9115 3360 9113 3362 9113 3367 9123
      3370 9121 3371 9116 3366 9109 3368 9103
      3372 9106 3370 9111 3372 9114 3378 9113
      3378 9105 3376 9103 3377 9100 3379 9099
TIME...MOT...LOC 1933Z 277DEG 22KT 3368 9109

TW
Special weather statement, Jun 21, 2:40 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
240 PM CDT Sun Jun 21 2020

MSZ031-033-212015-
Lowndes MS-Oktibbeha MS-
240 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OKTIBBEHA AND
SOUTHWESTERN LOWNDES COUNTIES UNTIL 315 PM CDT...

At 239 PM CDT, Meteorologists were tracking a strong thunderstorm
over Oktoc, or 7 miles southeast of Starkville, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crawford around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3329 8861 3329 8870 3332 8883 3342 8880
      3341 8860
TIME...MOT...LOC 1939Z 285DEG 15KT 3337 8874

TW
Special weather statement, Jun 21, 2:40 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
240 PM CDT Sun Jun 21 2020

MSZ026>028-212015-
Carroll MS-Grenada MS-Montgomery MS-
240 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARROLL...
SOUTHEASTERN GRENADA AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 315
PM CDT...

At 240 PM CDT, Meteorologists were tracking a strong thunderstorm
over Elliott, or 7 miles southeast of Grenada, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Duck Hill around 250 PM CDT.
  Misterton around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3361 8986 3375 8982 3373 8955 3354 8963
TIME...MOT...LOC 1940Z 287DEG 19KT 3368 8976

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:22 AM CDTSpecial Weather StatementJANWashington23 min
Jun 21, 3:18 AM CDTSpecial Weather StatementJANWashington42 min
Jun 21, 4:50 AM CDTSpecial Weather StatementJANWashington25 min
Jun 21, 1:51 PM CDTSpecial Weather StatementJANLowndes39 min
Jun 21, 2:33 PM CDTSpecial Weather StatementJANBolivar42 min
Jun 21, 2:40 PM CDTSpecial Weather StatementJANOktibbeha35 min
Jun 21, 3:15 PM CDTSpecial Weather StatementJANSunflower30 min
Jun 21, 3:24 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower37 min
Jun 21, 3:35 PM CDTSpecial Weather StatementJANOktibbeha25 min
Jun 21, 3:50 PM CDTSpecial Weather StatementJANBolivar25 min
Jun 21, 3:51 PM CDTSpecial Weather StatementJANSunflower24 min
Jun 21, 3:52 PM CDTSpecial Weather StatementJANClay23 min
Jun 21, 4:00 PM CDTSpecial Weather StatementJANNeshoba30 min
Jun 21, 4:03 PM CDTSevere Thunderstorm WarningJANWashington42 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee44 min
Jun 21, 4:32 PM CDTSevere Thunderstorm WarningJANWashington23 min
Jun 21, 4:35 PM CDTSpecial Weather StatementJANNeshoba40 min
Jun 21, 4:38 PM CDTSpecial Weather StatementJANOktibbeha52 min
Jun 21, 4:38 PM CDTSevere Thunderstorm WarningJANWashington37 min
Jun 21, 4:39 PM CDTSpecial Weather StatementJANChoctaw36 min
Jun 21, 4:41 PM CDTSpecial Weather StatementJANCoahoma34 min
Jun 21, 4:47 PM CDTSpecial Weather StatementJANHolmes28 min
Jun 21, 4:49 PM CDTSpecial Weather StatementJANSharkey26 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningJANSharkey42 min
Jun 21, 5:03 PM CDTSpecial Weather StatementJANHumphreys27 min
Jun 21, 5:17 PM CDTSpecial Weather StatementJANWashington43 min
Jun 21, 5:25 PM CDTSpecial Weather StatementJANIssaquena35 min
Jun 21, 5:33 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys25 min
Jun 21, 5:43 PM CDTSpecial Weather StatementJANHolmes32 min
Jun 21, 5:48 PM CDTSpecial Weather StatementJANIssaquena27 min
Jun 21, 6:06 PM CDTSpecial Weather StatementJANHolmes24 min
Jun 21, 6:12 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey48 min
Jun 21, 6:15 PM CDTSpecial Weather StatementJANAttala45 min
Jun 21, 6:31 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo44 min
Jun 21, 6:51 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison39 min
Jun 21, 6:52 PM CDTSpecial Weather StatementJANHinds23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.